Clinical Edge

Summaries of Must-Read Clinical Literature, Guidelines, and FDA Actions

Psoriasis Risk Rises With TNF Inhibitor Use in Children With Inflammatory Disorders

Key clinical point: The incidence of psoriasis was significantly higher in children exposed to tumor necrosis factor inhibitors (TNFi) than in unexposed children.

Major finding: Psoriasis incidence was 12.3 per 1,000 person-years in exposed children and 3.8 per 1,000 person-years in unexposed, yielding a nearly four times greater risk of psoriasis with TNFi exposure.

Study details: A retrospective cohort study of 4,111 children with inflammatory disorders (inflammatory bowel disease, juvenile idiopathic arthritis, or chronic nonbacterial osteomyelitis).

Disclosures: The study had no outside funding source. The authors had no financial disclosures.

Commentary:

One of the side effects of TNF blockers is the induction of all subtypes of paradoxical psoriasis, including pustular and palmoplantar, or the worsening of psoriasis. While the incidence is uncommon, numerous cases have been reported. This adverse event represents important side effects in the treatment of major, chronic autoimmune diseases as the event potentially necessitates treatment cessation. Paradoxical psoriasis appears independently of the underlying disease or the type of anti-TNF agent used and regresses upon discontinuation of therapy. The pathogenesis of this event has not been fully determined but one hypothesis is type-I interferon-driven innate immune response that fails to elicit T-cell autoimmunity. Biomarkers to help predict side effects, such as paradoxical psoriasis, could help optimize the management of patients with chronic inflammatory diseases.—Paul S. Yamauchi, MD, PhD; Clinical Assistant Professor of Dermatology David Geffen School of Medicine at UCLA; Harbor-UCLA Medical Center Division of Dermatology; Adjunct Associate Professor John Wayne Cancer Institute.